8 Signs Your Severe Asthma Is Getting Worse and What to Do About It
Severe asthma is often harder to control than mild to moderate asthma. It may require higher dosages and more frequent use of asthma medications. If you?re not managing it properly, severe asthma can be dangerous, and even life-threatening in some cases.
It?s important that you?re able to recognize when your condition isn?t properly managed. Doing so can help you take steps to find a more effective method of treatment.
Here are eight signs that your severe asthma is getting worse and what to do next
1. You?re using your inhaler more than usual
If you?ve been having to use your quick-relief inhaler more often than usual, or you?ve started to feel like it doesn?t help as much when you do use it, your severe asthma may be getting worse.
It can be hard sometimes to keep track of exactly how many times you use your inhaler during a given week. You may want to start keeping track of your usage in a journal or in the note-taking app on your phone.
Keeping a log of your inhaler usage can also help to identify what may be triggering your severe asthma symptoms. For example, if you mainly use your inhaler after being outdoors, an outdoor trigger like pollen may be causing your asthma to flare up.
2. You?re coughing and wheezing more during the day
Another sign that your severe asthma may be getting worse is if you?re coughing or wheezing more often. Talk to your doctor about adjusting your treatment plan if you constantly feel like you?re about to cough. If you find yourself wheezing with a whistle-like sound more than once a day, seek your doctor?s opinion as well.
3. You wake up coughing and wheezing during the night
If you?re ever jolted awake in the middle of the night by a fit of coughing or wheezing, you may need to modify your severe-asthma management plan.
Properly managed asthma shouldn?t wake you up from sleep more than one or two nights a month. If you?re losing sleep due to your symptoms more than this, it may be time to discuss treatment modifications with your doctor.